Share this Article
Chung WL, Teo L, Wang YS, Liu TT
Correspondence: Dr Wan-Ling Chung, firstname.lastname@example.org
Drug hypersensitivity syndrome (DHS) is an idiosyncratic systemic reaction to a drug. The clinical presentation of this syndrome comprises a diverse spectrum, ranging from mild to fulminating organ failure. Nonspecific gastrointestinal symptoms are common in DHS, but severe morbidities and mortalities attributed to gut disease in DHS are rarely described. We present a case of DHS with significant gastrointestinal symptoms of prolonged profuse watery diarrhoea and persistent hypokalaemia requiring judicious intravenous water and electrolyte replacement. The symptoms resolved only after the introduction of intravenous hydrocortisone. It is important to consider intravenous corticosteroids if the gastrointestinal system is involved, as accelerated gut motility and mucosal damage would affect absorption of oral medications. Supportive treatment with the monitoring of fluid and electrolytes status and judicious replacement remains fundamental in the management of DHS patients with gut involvement.
Singapore Med J 2012; 53(11): e231–e232